Alert archive / Michigan / Wind Advisories in 2018
Wind Advisory 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Dec 27, 2018, 3:11 PM EST for Kalamazoo County, Van Buren County, Michigan. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2018, 3:11 PM EST (20:11 UTC)
- Expired
- Dec 27, 2018, 8:57 PM EST
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
Counties Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
805 WWUS73 KGRR 272011 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 311 PM EST Thu Dec 27 2018 MIZ071-072-280200- /O.NEW.KGRR.WI.Y.0006.181227T2011Z-181228T0200Z/ Van Buren-Kalamazoo- Including the cities of South Haven and Kalamazoo 311 PM EST Thu Dec 27 2018 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... The National Weather Service in Grand Rapids has issued a Wind Advisory...which is in effect until 9 PM EST this evening. HAZARDOUS WEATHER... * Southeast winds gusts may briefly top 45 mph late this afternoon and evening. IMPACTS... * Scattered power outages are possible. * High profile vehicles may experience difficulty with travel * Damage to trees are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
072 WWUS73 KGRR 280157 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 857 PM EST Thu Dec 27 2018 MIZ071-072-280300- /O.CAN.KGRR.WI.Y.0006.000000T0000Z-181228T0200Z/ Van Buren-Kalamazoo- Including the cities of South Haven and Kalamazoo 857 PM EST Thu Dec 27 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Grand Rapids has cancelled the Wind Advisory. HAZARDOUS WEATHER... * Winds have diminished below advisory criteria. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Dec 27, 1:29 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 27, 1:29 PM EST, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 129 PM EST Thu Dec 27 2018 LATEST UPDATE... Update .SYNOPSIS... Issued at 330 AM EST Thu Dec 27 2018 - Mainly rain event today into tonight. - Brief period of freezing rain possible midday from Tustin east to Harrison (Osceola and Clare Counties). - Period of snow on Friday with passage of a cold front and brief window of lake effect snow into Friday night. Light accums. - Friday evening commute could be affected by falling temps and snow. - Lake effect snow potential early/mid next week with cold. && .UPDATE... Issued at 122 PM EST Thu Dec 27 2018 We are monitoring an area of higher wind gusts across Central Illinois. Better mixing into the llj in that area seems to have generated stronger winds gusts. Some high res models are trying to create stronger winds gusts into at least advisory criteria for southern parts of the CWA. We are thinking the mixing height will be less in our area limiting that potential but will need to monitor it closely over the next few hours. && .DISCUSSION...(Today through next Wednesday) Issued at 330 AM EST Thu Dec 27 2018 Rain will spread in from the south and west today with many locations forecast to receive around a half inch of rainfall. The precipitation may start off as a brief period of freezing rain across Central Lower Michigan around noon from Tustin and Reed City east towards Harrison and Clare. The ground temps and air temps may be just cold enough for a 1-2 hour period of freezing rain. Given the strong warm air advection though not expecting this to have significant impact. Therefore, no headlines at this time are planned along U.S. 10. By mid to late afternoon all the precipitation should switch over to rain. Rain will gradually switch over to a drizzle tonight as the dry slot moves in and we lose saturation of the DGZ. On Friday, a surge of cold air advection will enter the forecast area behind the passage of a cold front. There will likely be some light snow ongoing Friday evening with the front. The combination of temperatures falling below freezing and some light snow may create some slippery roads Friday afternoon across the northwest CWA and in many areas Friday evening into Friday night. Any accumulations will be on the light side, on the order of an inch or less. At this point the feeling is we will stay below advisory levels, but we will be monitoring trends. Friday night, moisture levels drop considerably and the flow goes northerly which will decrease the snow for most of the CWA overnight. A period of relatively quiet weather will exist over the weekend with zonal flow aloft and High pressure at the surface moving through the area. The next time frame to watch will be early to mid next week, around New Years, when a surge of colder air will enter the Great Lakes. It appears to be some of the coldest air of the season, with 850mb temps that will reach the -15 to -20C range. This will produce delta T's at least as cold as 20C. There is some moisture in place as well as shortwave's moving through the flow aloft, so lake effect snow will commence. The lake snows look to get going New Years Day especially, but potentially as early as New Years Eve. Too early to nail down any accumulations, but travel concerns at least given 850mb temps approaching -20C. -20C air usually results in slippery roads. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM EST Thu Dec 27 2018 With the rain and increasing amounts of low level moisture moving in the regional TAF sites will see increasing impacts. It looks like widespread IFR or lower will move in by tonight. The low level moisture remains high into Friday so any improvement may wait til the afternoon when colder air starts to work its way in from the west. We maintained some low level wind shear in the forecast as the strong winds will persist not too far off the ground. && .MARINE... Issued at 330 AM EST Thu Dec 27 2018 We will maintain the Small Craft Advisory through 700am on Friday. Stronger offshore southeasterly winds are taking shape at this time, which will continue to ramp up through the day. At this point think it is a close call on SCA winds vs. gales. Have opted to maintain the SCA headline, but we will be monitoring the lakeshore wind observations closely. The core of the highest wind and therefore the most concern will be from around 100pm today through 1000pm this evening. The highest waves will occur this evening from about Holland northward as the winds turn more southerly. 4 to 8 footers appear likely up toward Big and Little Sable Points. We are entering a period of active weather on Lake Michigan with only small periods of time with benign wind and waves into mid next week. && .HYDROLOGY... Issued at 1250 PM EST Wed Dec 26 2018 River levels are around to a little above normal and are steady or slowly falling. Ice development along rivers remains minimal. The next significant precipitation is expected Thursday into Friday, with a quarter to three quarters of an inch of rain. Rivers may rise due to the precipitation at week/s end, but should remain within banks. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 7 AM EST Friday for LMZ844>849. && UPDATE...MJS SYNOPSIS...Duke DISCUSSION...Duke AVIATION...MJS HYDROLOGY...63 MARINE...Duke
Hazardous weather outlook, Dec 27, 3:05 PM EST, 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 305 PM EST Thu Dec 27 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281015- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 305 PM EST Thu Dec 27 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight A brief period of freezing rain is possible around midday along U.S. 10 near Reed City and Clare. The precipitation should quickly change over to rain. Winds may gust over 45 mph this afternoon which could lead to scattered power outages mainly around Kalamazoo to South Haven region. Stronger gusts may build further east this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Slippery conditions may develop Friday evening after dark due to the combination of some light snow and temperatures falling below freezing. Colder weather and lake effect snow showers are expected early to mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-281015- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 305 PM EST Thu Dec 27 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Conditions hazardous to smaller craft are expected both today and tonight. Winds from the southeast and south will reach 30 knots at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Conditions hazardous to smaller craft are expected much of the Friday through Wednesday time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
Nearby
Wind Advisories in Michigan, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.